Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 355, NWS Atlanta, GA

July 21, 2006Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2006, 6:50 PM EDT for Rockdale County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 6:50 PM EDT (22:50 UTC)
Expired
Jul 21, 2006, 7:15 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Rockdale County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212250
SVRFFC
GAC247-212315-
/O.NEW.KFFC.SV.W.0355.060721T2250Z-060721T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THIS STORM WAS LOCATED NEAR MILSTEAD  THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CONYERS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3374 8398 3374 8403 3363 8412 3362 8401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:37 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 21, 6:37 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT FRI JUL 21 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
CONVECTION DEVELOPING ACROSS CENTRAL GEORGIA...AS WELL AS THE
NORTHEAST MOUNTAINS. MID AND HIGH LEVEL CLOUDS ALONG AND NORTH
INTERSTATE 85 HAVE BURNED OFF...AND EXPECT TO SEE AN INCREASE IN
CONVECTION ACROSS THIS AREA OVER THE NEXT COUPLE OF HOURS. MODELS
INDICATING BEST CAPE/INSTABILITY THIS EVENING OVER PORTIONS OF FAR
NORTH GEORGIA...IN THE AREA WHERE OUTFLOW BOUNDARY FROM MCS WHICH
DEVELOPED OVER SOUTHERN ILLINOIS WILL AID IN CONVECTIVE INITIATION
THIS AFTERNOON. CANNOT RULE OUT ISOLATED SEVERE WITH ANY OF THE
PULSE THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ELSEWHERE ACROSS
FORECAST AS ATMOSPHERE IS SIMILAR TO YESTERDAY.

UPPER LEVEL RIDGE RETROGRADES OVER TEXAS BY THIS
EVENING...ALLOWING TROUGH TO DROP INTO THE TENNESSEE VALLEY. THE
ASSOCIATED SURFACE FRONT PUSHES SOUTHWARD INTO FORECAST AREA
THROUGH TOMORROW EVENING...STALLING OVER CENTRAL GEORGIA. THIS
FRONT WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT WITH BEST
CHANCES ACROSS NORTH GEORGIA TOMORROW...WHERE AGAIN BEST CAPES AND
INSTABILITIES ARE LOCATED. WITH CLOUD SHIELD AHEAD OF FRONT ACROSS
FORECAST AREA TOMORROW...TEMPERATURES WILL BE 5 TO 10 DEGREES
LOWER THAN THE PAST FEW DAYS...HOWEVER WITH INCREASED MOISTURE
ACROSS THE AREA TEMPERATURES WILL FEEL LIKE MID TO UPPER 90S.

.LONG TERM...(MONDAY THROUGH FRIDAY)
LONG RANGE MODELS HINTING AT SHORT WAVE DEVELOPING OVER LOWER
MISSISSIPPI VALLEY ON MONDAY AS UPPER FLOW SPLITS. THIS WILL ALLOW
SURFACE FRONT TO LINGER NEAR FORECAST AREA AS BERMUDA HIGH NOSES
INTO PORTIONS OF THE SOUTHEAST. THIS WILL SET UP GOOD GULF
MOISTURE ACROSS THE FORECAST AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EXTENDED PERIODS.

.AVIATION...(8PM TONIGHT THROUGH 8PM SATURDAY)
CURRENT FORECAST TREND FOR THIS EVENING LOOKS GOOD AS WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND
DISSIPATE WITHIN 30 MINUTES OR SO. SINCE MAX HEATING HAS BEEN
REACHED EXPECT THE CONVECTION TO GRADUALLY DIMINISH THROUGH
SUNSET WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE NEAR
THE NORTH AND CENTRAL GEORGIA TAF SITES THROUGH MIDNIGHT. SCATTERED
LOW CLOUDS CAN BE EXPECTED WITH VFR CEILINGS IN BRIEF THUNDERSTORMS.
OTHERWISE BROKEN HIGH CLOUDS FROM THE TENNESSEE CONVECTION WILL BE
ADVECTING INTO GEORGIA THIS EVENING. VISIBILITIES WILL LOWER TO 4
MILES IN HAZE AFTER SUNSET AND CONTINUE THROUGH SUNRISE.

THE FRONTAL BOUNDARY IN TENNESSEE WILL MOVE SOUTHEAST INTO NORTH
GEORGIA SATURDAY AND WILL STALL IN CENTRAL GEORGIA LATE SATURDAY
NIGHT. AMPLE MOISTURE WITH PWS IN THE 1.9 INCH RANGE EXIST WITH
INCREASING INSTABILITY DUE TO THE FRONTAL BOUNDARY. THIS
COMBINATION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS IN THE
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DOWNBURST WINDS OF 50 KTS OR GREATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  88  70  86 /  30  50  40  40
ATHENS          72  90  70  86 /  40  50  50  40
GAINESVILLE     71  88  68  84 /  60  60  60  40
ROME            73  94  69  90 /  30  60  60  30
COLUMBUS        76  94  74  88 /  20  50  50  40
MACON           74  94  73  90 /  20  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/16
Hazardous weather outlook, Jul 21, 4:40 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT FRI JUL 21 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
440 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE
THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
AN UPPER TROUGH WILL DEEPEN AS IT MOVES EAST INTO THE OHIO AND
TENNESSEE VALLEYS TONIGHT. A STRONG DISTURBANCE ASSOCIATED WITH THE
TROUGH WILL SWEEP INTO TENNESSEE WHICH WILL PUSH A FRONTAL BOUNDARY
TOWARD NORTH GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
WILL BE DAMAGING DOWN BURST WINDS AND FREQUENT CLOUD-TO-GROUND
LIGHTNING.

.DISCUSSION...
A CONVECTIVE COMPLEX OVER THE SOUTHERN PORTIONS OF ILLINOIS AND
INDIANA AND WESTERN KENTUCKY WILL MOVE SOUTHEAST INTO TENNESSEE
TONIGHT. THE MOISTURE ASSOCIATED WITH THIS COMPLEX WILL CONTINUE TO
PUSH SOUTH TOWARD NORTH GEORGIA LATE TONIGHT. AN UNSTABLE AIR MASS
IS IN PLACE THIS AFTERNOON WITH CAPES BETWEEN 2500 TO 3500 ACROSS
PARTS OF NORTH GEORGIA AND LIFTED INDICES IN THE -4 TO -6 RANGE. THE
AFTERNOON HOT SURFACE TEMPERATURES WILL INCREASE THE THREAT OF
DAMAGING MICROBURSTS WITH WIND GUSTS IN EXCESS OF 60 MPH. HIGH CAPES
AND HIGH SURFACE TEMPERATURES WILL ALSO CREATE THUNDERSTORMS WITH
FREQUENT CLOUD-TO-GROUND LIGHTNING. THE HAIL THREAT WILL BE MINIMAL
AS THE FREEZING LEVEL IS UNUSUALLY HIGH.

.OTHER HAZARDS...
THE AIR QUALITY INDEX FOR THE REMAINDER OF THE AFTERNOON AND EVENING
IS ORANGE...WHICH IS UNHEALTHY FOR SENSITIVE GROUPS. THOSE WHO ARE
SENSITIVE TO OZONE AND THOSE WITH LUNG DISEASE...SHOULD LIMIT
PROLONGED OUTDOOR EXERTION DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE
PERIOD AS A WEAK FRONT MEANDERS ABOUT NORTH GEORGIA. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY SATURDAY THROUGH
MONDAY. IN ADDITION...THERE WILL BE AN INCREASING THREAT FOR HEAVY
RAIN OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED
LATE THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA.

16

In the hours before

Special weather statement, Jul 21, 6:32 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT FRI JUL 21 2006

GAZ045-046-212300-
632 PM EDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
ROCKDALE AND SOUTHERN DEKALB COUNTIES UNTIL 700 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILSTEAD...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS ROCKDALE
AND DEKALB COUNTIES THROUGH 700 PM EDT. PEA-SIZED HAIL AND
TORRENTIAL RAIN IS ALSO POSSIBLE.  SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE MILSTEAD...CONYERS AND LITHONIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:03 PM EDTSevere Thunderstorm WarningFFCDeKalb16 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.